Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

Additive Distances, Rate Variation, and the Perfect-Fit Theorem

Mark S. Springer and Carey Krajewski
Systematic Zoology
Vol. 38, No. 4 (Dec., 1989), pp. 371-375
DOI: 10.2307/2992402
Stable URL: http://www.jstor.org/stable/2992402
Page Count: 5
  • Download ($42.00)
  • Cite this Item
Additive Distances, Rate Variation, and the Perfect-Fit Theorem
Preview not available

Abstract

Recent critics of distance data have argued that a molecular clock is a necessary assumption for the use of distance data in phylogenetic reconstruction. In fact, several pairwise tree-construction algorithms have been developed that make no such assumptions. When distances are additive, these algorithms efficiently recover the correct tree in spite of any rate-disparity. Furthermore, the correct tree will be unique in exhibiting a perfect-fit to a matrix of additive distances. Finally, net amounts of shared derived change can then be identified if the tree includes an unambiguous outgroup.

Page Thumbnails

  • Thumbnail: Page 
371
    371
  • Thumbnail: Page 
372
    372
  • Thumbnail: Page 
373
    373
  • Thumbnail: Page 
374
    374
  • Thumbnail: Page 
375
    375